Mississippi, 2009Hail and Damaging Wind in Mississippi, May 22 to 24, 2009
May 22 to 24, 2009 · NWS JAN · 2 events in 2 counties and zones
Scattered thunderstorms developed across the region this day and one storm produced some wind damage across Neshoba County, just east of Philadelphia. An additional severe storm developed on the 24th and produced penny sized hail near Prentiss.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the region this day and one storm produced some wind damage across Neshoba County, just east of Philadelphia. An additional severe storm developed on the 24th and produced penny sized hail near Prentiss.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 2:03 PM CST, 47 minutes earlier.
Area forecast discussion, May 22, 2:03 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT FRI MAY 22 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...SHOWERS ARE CURRENTLY
MOVING ACROSS OUR AREA FROM THE EAST AS THE LOW PRESSURE SYSTEM IN
THE GULF SLOWLY MAKES ITS WAY NORTH TOWARDS THE LOUISIANA COAST. THESE
CONDITIONS WILL CONTINUE THROUGH THE EVENING...BUT WITH LOSS OF
DAYTIME HEATING THE SHOWERS SHOULD DIMINISH SOMEWHAT OVERNIGHT.
PRECIPITABLE WATER VALUES INCREASE TO NEAR 2.0 INCHES ON SATURDAY
OUT AHEAD OF THE LOW THAT THE MODELS MOVE THROUGH THE CENTRAL
PORTIONS OF THE STATE. THE EURO IS SLOWER AND A LITTLE BIT FURTHER TO
THE WEST THAN THE GFS WITH THE MOVEMENT OF THE LOW AND THIS WILL
DICTATE THE AREAS OF THE HEAVY RAINFALL. THE EURO OVERALL SEEMS TO
HAVE HANDLED THIS LOW BETTER THAN THE GFS SO WILL LEAN THAT WAY.
WITH THE SLOW MOVEMENT OF THE LOW...HEAVY RAINFALL IS LIKELY MAINLY
FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER. WILL CONTINUE TO
MENTION 2-3 INCH WITH LOCALLY HIGHER AMOUNTS FOR THESE AREAS IN THE
HWO.
THE LOW WILL CONTINUE TO MOVE TO THE NORTHWEST SUNDAY NIGHT AND
AGAIN WITH THE SLOW MOVEMENT OF THE LOW HEAVY RAINFALL WILL CONTINUE
TO BE LIKELY OVER THE AREA UNTIL THE LOW SHIFTS TO THE NORTH SUNDAY
MORNING. DIURNAL CONVECTION IS LIKELY TO FORM AGAIN SUNDAY AFTERNOON
AND THE MODELS DO INDICATE MORE INSTABILITY OVER THE AREA WITH ML
CAPES UP NEAR 1000 J/KG SUNDAY AFTERNOON. THE CONVECTION SHOULD
DISSIPATE DURING THE EVENING SUNDAY.
STUCK CLOSE TO GUIDANCE TEMPERATURES THROUGH THE PERIOD...BUT DID
RAISE ABOVE POP GUIDANCE MAINLY SATURDAY AND SATURDAY NIGHT. LEANING
TOWARDS THE SLOWER AND FURTHER WEST SOLUTION OF THE EURO WILL BUMP
UP POPS ABOVE GUIDANCE FOR MOST OF THE AREA SATURDAY AND
SIGNIFICANTLY ABOVE SATURDAY NIGHT. STUCK CLOSE TO POP GUIDANCE FOR
THE REMAINDER OF THE PERIOD./15/
.LONG TERM...THE WESTERLIES WILL BECOME MORE ACTIVE OVER THE REGION
DURING THE EARLY TO MIDDLE PORTIONS OF NEXT WEEK AS A COLD FRONT
SAGS SOUTHWARD AND EVENTUALLY PUSHES INTO THE FORECAST AREA BY LATE
NEXT WEEK. RAIN CHANCES WILL CONTINUE EACH DAY FOR DIURNALLY DRIVEN
CONVECTION. INSTABILITY WILL BE GREATER AND THUNDERSTORM ACTIVITY
COULD BE MORE PREVALENT THAN EXPERIENCED THIS WEEKEND. /EC/
&&
.AVIATION...CEILINGS HAVE RISEN ABOVE 3000FT THIS AFTERNOON ACROSS
THE NORTHERN HALF OF THE AREA WITH LOWER CEILINGS TO THE SOUTH.
REGIONAL RADARS ARE SHOWING AN INCREASE IN COVERAGE OF SHOWERS
ACROSS THE WHOLE REGION. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING BEFORE
COVERAGE DECREASES. MVFR/IFR CEILINGS AND VISIBILITIES ARE EXPECTED
OVER MUCH OF THE AREA TONIGHT BEFORE WIDESPREAD RAIN MOVES BACK OVER
THE AREA SATURDAY MORNING. THE RAIN WILL BECOME MORE WIDESPREAD AND
HEAVIER IN INTENSITY EARLY SATURDAY MORNING AS AN AREA OF LOW
PRESSURE CURRENTLY OVER THE CENTRAL GULF OF MEXICO LIFTS NORTHWARD
AND CLOSER TO THE AREA. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 66 75 66 80 / 44 85 81 59
MERIDIAN 66 76 68 80 / 52 89 82 56
VICKSBURG 66 77 66 81 / 37 74 70 61
HATTIESBURG 66 78 68 82 / 66 95 53 66
NATCHEZ 66 77 66 81 / 54 60 49 57
GREENVILLE 66 76 67 77 / 33 68 73 66
GREENWOOD 65 76 66 77 / 37 78 82 62
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
15/EC/22
Hazardous weather outlook, May 22, 12:18 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT FRI MAY 22 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
118 PM CDT FRI MAY 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE OUTLOOK AREA SATURDAY INTO
SATURDAY NIGHT AS AN AREA OF LOW PRESSURE LIFTS NORTHWARD ACROSS
THE ARKLAMISS. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE
DURING THIS TIME...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS AMOUNT
OF RAINFALL MAY CAUSE LOCAL DRAINAGE AND RUNOFF PROBLEMS IN FLOOD
PRONE AREAS. AREAS ESPECIALLY AT RISK ARE ALONG THE BIG BLACK AND YAZOO
RIVERS AS WELL AS THE TRIBUTARIES OF THE MISSISSIPPI RIVER DUE TO
EXISTING HIGH STREAM FLOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
22
Thunderstorm Wind, Neshoba
- When
- May 22, 2:50 PM CST
- Where
- Neshoba County, 1.81 mi NE of Ocobla
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -89.010
One barn and two sheds were destroyed and one tree was blown down.
Hail, Jefferson Davis
- When
- May 24, 3:40 PM CST
- Where
- Jefferson Davis County, 0.88 mi SSE of Prentiss
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.588, -89.876
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 22 to 26, 2009$902,000 · 1 event
- Flash Flood in New Mexico, May 22, 2009$50,000 · 1 event
- Flash Flood in Arizona, May 22, 2009$40,000 · 1 event
- Flood in Alaska, May 22 to 26, 2009$35,000 · 1 event
- Tornado and Hail in Florida, May 22 to 23, 2009$15,000 · EF0 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 22, 20093 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 20092 events
- Tornadoes in Arizona, May 22, 2009EF0 · 2 events
- Hail in Wyoming, May 22, 20091 in hail · 2 events
- Flood in Alaska, May 22 to 27, 2009$2,000 · 1 event
- Flash Flood in Texas, May 22, 20091 event
- Tornado in Arizona, May 22, 2009EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175928, 175937.